Hail, Brule
- When
- August 13, 4:00 PM CST
- Where
- Brule County, 14 mi SSW of Pukwana
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.593, -99.287
Thunderstorms produced several events of large hail in southeast South Dakota near and south of Interstate 90 during the late afternoon and early evening of August 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced several events of large hail in southeast South Dakota near and south of Interstate 90 during the late afternoon and early evening of August 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 13, 2:19 PM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 319 PM CDT MON AUG 13 2007 .DISCUSSION... TEMPERATURES NOT A WARM AS ANTICIPATED...BUT NOT FOR LACK OF WARM AIR ALOFT. 18Z ABR SOUNDING SHOWED VERY WARM AIR IN THE 800 TO 600 MB LAYER. WARMEST SFC TEMPERATURES WEST OF THE SFC TROF IN CNTRL AND WRN SD WHERE READINGS ARE IN EXCESS OF 105 DEGREES. FARTHER EAST THE STORY IS MORE WITH THE HUMIDITY...DEWPOINTS HAVE RISEN INTO THE MID 70S OVER MUCH OF SE SD AND SW MN...EVEN A DEW 77 DEG READING IN TO NW IA. HIGH DEW POINTS IN COMBINATION WITH TEMPERATURES IN THE UPPER 80S TO MID 90S YIELDING HEAT INDEX VALUES OF 100 TO 105. DESPITE WARM HUMID AIR IN PLACE...THE CHANCES FOR THUNDERSTORMS REMAINS LOW ACROSS THE AREA. STRONG CAP IN PLACE OVER THE ERN CWA DUE TO THE VERY WARM AIR ALOFT...SO NO CHANCE FOR SURFACE BASED CONVECTIVE DEVELOPMENT THIS EVENING. STILL A VERY SMALL CHANCE IN THE WEST ALONG THE SFC TROUGH WHERE HEATING CONTINUES...BUT EVEN HERE THE CAP WILL PROBABLY HOLD. WILL HAVE TO WATCH CONVECTION OVER ERN ND THE REST OF THIS AFTERNOON...AS THERE IS AN OUTSIDE CHANCE STORMS COULD MAKE IT INTO THE MARSHALL MN AREA. MOST LIKE STORMS AND SEVERE WEATHER WILL REMAIN TO THE EAST. LOOK FOR SOME PATCHY FOG TO DEVELOP AFTER MIDNIGHT. TUESDAY SHOULD BE A SEASONAL DAY WITH EASTERLY WINDS...SOME HUMIDITY AND A LESS THAN 20 PERCENT CHANCE FOR PRECIPITATION ALL DAY. GUIDANCE SEEMS IN LINE WITH MID 80S TO LOW 90S. COULD BE SOME PATCHY MORNING FOG OVER THE NORTHERN TWO-THIRDS OF THE CWA...BUT DO NOT EXPECT WIDESPREAD LOW VISIBILITIES. TUESDAY NIGHT POSES A PRETTY DECENT THREAT FOR RAINFALL FOR MANY LOCATIONS. FRONT DROPPING THROUGH TODAY WILL STALL IN CENTRAL NEBRASKA...THEN TRY TO LIFT BACK NORTH ON TUESDAY AFTERNOON AND EVENING. UPPER LEVELS ONLY MARGINALLY SUPPORTIVE...SO DO NOT PLAN ON ANY HIGH END POPS. MAIN CONCERN WILL BE IF THUNDERSTORMS DEVELOP CLOSE TO THE SFC BOUNDARY...WHICH SHOULD BE A LITTLE TOO FAR SOUTH TO GET US RAIN. HOWEVER...BELIEVE SOMETHING CLOSER TO 925MB WILL WORK AND THIS WOULD AT LEAST INCLUDE OUR SOUTHERN THIRD IN DECENT POPS. BY WEDNESDAY AND WEDNESDAY NIGHT...COULD BE A LOT OF CLOUD COVER AND AN OUTSIDE CHANCE FOR PRECIP AS MAIN UPPER LEVEL PUSH COMES THROUGH WEDNESDAY NIGHT...DRIVING COOLER AND DRIER AIR IN FOR THURSDAY. BEST CHANCE SHOULD BE IN THE SOUTHERN HALF OF THE CWA. OTHERWISE...FOR THURSDAY...WENT WITH COOLER THAN NORMAL HIGHS AND PRETTY MUCH DRY FOR ALL LOCATIONS. IN THE LATTER PERIODS(FRI-MON)...THE CONTINUATION OF QUICK WARM UPS AND QUICK COOL DOWNS AS RELATIVELY FAST FLOW CRUISES THE NORTHERN TIER OF THE U.S. FRIDAY NIGHT IN TO SATURDAY STILL LOOKING LIKE THE BEST SHOT FOR PRECIPITATION...BUT FAR FROM PERFECT. WILL CONTINUE MID RANGE POPS DURING THIS TIME. INDICATIONS FROM THE MODELS HOWEVER IS THAT WE WILL TEND TO REMAIN IN A SLIGHTLY COOLER REGIME THAN WE HAVE BEEN IN...WITH A TENDENCY FOR SFC WINDS TO RANGE FROM NORTHEAST TO SOUTHEAST MOST DAYS. WITH THIS TYPE OF FLOW PATTERN...ALSO DIFFICULT TO SUGGEST DRY ON ANY ONE DAY...SO WILL HAVE SOME LOWER END POPS IN MOST PERIODS. DID NOT STRAY SIGNIFICANTLY ON TEMPERATURES OR POPS IN ANY ONE PERIOD. && .AVIATION... VFR SHUD CONT THRU MIDNIGHT...PATCHY MFVR FOG IS LIKELY AT THE TAF SITE AFTER MIDNIGHT...ESPECIALLY ALONG AND SOUTH OF I90. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08/LIEBEL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1103 AM CDT MON AUG 13 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1103 AM CDT MON AUG 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS ARE POSSIBLE IN SOUTH CENTRAL SOUTH DAKOTA AND PARTS OF SOUTHWEST MINNESOTA LATE THIS AFTERNOON AND EVENING. IF ANY STORMS DEVELOP...60 MPH WIND GUSTS AND HAIL UP TO THE SIZE OF NICKLES ARE POSSIBLE. FIRE DANGER... HIGH TEMPERATURES OF 100 TO 105 COMBINED WITH SOUTH WINDS OF 15 TO 20 MPH AND LOWEST RELATIVE HUMIDITIES OF 25 TO 30 PERCENT...SHOULD CAUSE A VERY HIGH FIRE DANGER IN SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON. EXCESSIVE TEMPERATURES... HEAT INDICES OF 100 TO NEAR 105 ARE EXPECTED THIS AFTERNOON IN MOST OF SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA...AND FAR NORTHEAST NEBRASKA...WITH 95 TO 100 HEAT INDICES EXPECTED IN MOST OF SOUTHWEST MINNESOTA. ACTUAL HIGH TEMPERATURES SHOULD RANGE FROM 100 TO 105 NEAR AND WEST OF THE JAMES RIVER...TO 90 TO 95 IN SOUTHWEST MINNESOTA THIS AFTERNOON. AFTERNOON DEWPOINT TEMPERATURES SHOULD RANGE FROM 70 TO 75 EAST IN THE AREA TO THE 60S WEST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP AND MOVE EAST AND SOUTHEAST OVER THE AREA FROM TUESDAY THROUGH TUESDAY NIGHT. A FEW SEVERE STORMS ARE POSSIBLE WITH HAIL UP TO NICKELS AND 60 MPH WINDS...MAINLY SOUTH OF INTERSTATE 90. LOCALLY HEAVY RAINFALL OF AROUND AN INCH WILL BE POSSIBLE. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ALONG WITH SOME HEAVY RAIN IN THE AREA FROM TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE IN SOUTH CENTRAL SOUTH DAKOTA AND PARTS OF SOUTHWEST MINNESOTA AFTER 4 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 206 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54839, 54842, 54843, 54854, 54855.